Ask a doctor

Accutane Dosage: to Minimalise Side-effects, is It Better to Take 20mg/day over a Longer Period or 40mg/day over Half the Time?

I have been on 20mg/day of accutane for 1 wk. I would like to know if I could minimalise the side-effects by taking double the dosage (40mg/day) for half the amount of time? I'm very concerned about hair loss and skin sensitivity as I already have sensitive skin & thin hair I am 23, 56kgs (123lbs) & living in Sydney, Australia. My acne is quite mild, w. the occasional cystic pimple around my jaw line. It has been persistent ever since puberty, but doesn't seem to be related to my period. Thanks

 

Doctor Answers (1)

Accutane dosage

+1

I usually start my patients with 20mg a day and then go up to 40mg a day after the third month for the rest of the needed time. This allows them to see and understand the side effects like dry skin, possible bloody noses, and dry lips. Starting people at 40mg a day can be hard for a lot of people so I don't recommend it, even though essentially you're on the medication for a shorter duration. You've only been on it for a week. Continue for at least 6 weeks and see how you're doing. If you're ok, ask your physician about moving up to 40mg a day to finish your course.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.